|HIV Wasting and Diabetes
May 13, 2004
Greetings. My questions is purely one of curiosity. Four years ago I was diagnosed with wasting. Initially I was prescribed to self-inject testoterone and, for the past 3 years have been on a regime of AndroGel salve, once a day, which replaced the injections. I have been able to maintain my weight at about 194 pounds. (I'm 5' 11".) Last month I was diagnosed with diabetes, which means per my physicians that I have to closely monitor my sugar count and extra weight. I am taking only Trizivir for my HIV status and have been positive for the past 13 years. My counts are: T-Cells 730; Viral Load - < 230 and Helper Cells - 44%. I am also on medication for high blood pressure and the diabetes. I am exercising at least 30 minutes a day. Can you give me any advice?
Response from Dr. Moyle
Well Jim, from some studies there is a suggestion that HIV may be associated with an inceased risk of diabetes. However, in general the association is with protease inhibitors, especially indinavir. Endocrine (hormonal) disorders often cluster together so the loss of your testosterone production a few years ago, prompting the need for testosterone replacement may have been the first sign that other hormonal problems were yet to come. I doubt your trizivir is a significant contributor to the problem but I think it is worth talking to you diabetic specialist about assessing a range of other hormones to see whether there are other problems which could be addressed. You do not mention a family history but of course folks with relatives with diabetes are much more prone to diabetes themselves. In this regard, you can't beat your genes.
I hope this helps
Abacavir the Answer ???
THGRF new drug for torso fat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.